[A note: I’m used to writing posts here of approximately a thousand words. Because I’m so fatigued with anemia and other conditions that affect my concentration, for the foreseeable future I’ll make my blog posts a little shorter. That way I will be able to continue writing and not tire myself out too much.]
I started the chemotherapy drugs, lenalidomide and dexamethasone last Thursday morning. I was to take one lenalidomide tablet and five dexamethasone, continue with the lenalidomide for three more weeks and five dexamethasone tablets every Thursday morning until they were done. Frankly, it was a relief to finally get going on a treatment for my multiple myeloma (MM), any treatment. Well, you know what they say about the best laid plans of mice and me. They never go according to plan, and this was not about to become an exception to the rule.
It must have been Saturday (I got a CT scan that day) when I noticed that my butt was getting really itchy. Well, naturally, I scratched it. I knew it isn’t a good thing to scratch an itch, but I just couldn’t help myself. The welts just got bigger and hotter and covered my whole midsection. I developed a slight fever. Carolyn, my very competent care aide spread some lotion on my backside and up under my armpits to relieve some of the itching. Damn good thing too because I was close to losing it.
Well, it turns out that the reason I developed this rash in the first place is that I happen to be allergic to my main chemotherapy drug, lenalidomide. Now, that’s not cool! Lenalidomide is an oral therapy drug, and for that reason is very convenient to take. So, it’s the weekend, I’m itchy as hell, but I persist in taking my chemo meds. On Tuesday, yesterday, I call the oncology nurse in Victoria who seemed quite concerned about the rash. She tells me that she would try to track down my oncologist to get some idea of what to do. My regular oncologist was out of the Cancer Centre at meetings but she tracked down his colleague who told the nurse to tell me to cease taking lenolidomide immediately. So, great. Here I am, not a week into taking my first course of chemo meds and now I can’t take them anymore! What the hell is that all about, universe?
I was pretty bummed out for a time there, but then I realized that this is not an uncommon turn of events in oncology. In fact, about 40% of people enrolled in the lenalidomide/dexamethasone regimen turn out not to be able to tolerate the drugs.
A Cancer Clinic receptionist called this morning to set up a telephone consultation with my oncologist for the 20th, next Wednesday. At that time I should learn more about my next course of treatment as well as what they learned from my last CT scan. Strangely enough, I also got a call from the hospital here in Courtenay telling my that I needed to call them and set up a second course of treatment. She mentioned lenalidomide and I said it’s unlikely that it would be for lenalidomide because in all likelihood, I’m allergic to it and I was told to stop taking it. I guess it takes a while for messages to get from Victoria to Courtenay and back. I soon learned to take all phone calls from the hospital or the Cancer Clinic with a grain of salt and usually wait for confirmation from a third source before moving on with anything.
In my next post I’ll address the fun topics of pain, hallucinations, and cold sweats.
I was going to write a post about the social triage that happens in emergency departments everywhere, and I will get around to that, but for now I have other more pressing issues to deal with. I’m intent on documenting my experiences with myeloma as completely as possible so, for the moment, that will be my priority for this blog. One strange thing that’s happened to me is that I have a recurring dream about the emergency department at the Royal Jubilee Hospital. More on that to come.
3 thoughts on “7 About pain, cold sweats, hallucinations, delayed chemotherapy, rashes and, other fun stuff.”
This must be a disappointing turn of events for you and I hope they can get to the bottom of this soon. We’ve been following your blog and I must commend you for your insightful and honest sharing, it really allows us to better understand your status and treatment. We’re all in your corner Roger and let us know how we can help you both at any time.
Love and prayers,
Dan and Annette
Sent from my iPad
Hi Roger: That is a challenging journey you’re on. I’m glad you have a loving partner and friendship.That is so important. Forward, one day at a time.
On Wed, Nov 13, 2019 at 6:24 PM Roger Albert – Always a Sociologist wrote:
> Roger JG Albert posted: ” [A note: I’m used to writing posts here of > approximately a thousand words. Because I’m so fatigued with anemia and > other conditions that affect my concentration, for the foreseeable future > I’ll make my blog posts a little shorter. That way I will be able” >
Thanks, Ed. There will be many challenges ahead, I can tell you, but Carolyn is my rock and I have so many good, supportive friends and family. From that point of view, all is well.
Comments are closed.